Flash Flood, San Diego
- When
- July 25, 12:30 PM PST to 1:00 PM PST
- Where
- San Diego County, 3 mi S of Warner Spgs
- Property damage
- $10,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Heavy rain in the Mataguay burn area resulted in a mud slide that closed county road S2 for six hours. The mud slide occurred near mile marker two, and was four feet deep in some spots.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Heavy rain in the Mataguay burn area resulted in a mud slide that closed county road S2 for six hours. The mud slide occurred near mile marker two, and was four feet deep in some spots. Six vehicles were reported stuck in mud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 25, 8:30 AM PST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO 930 AM PDT SUN JUL 25 2004 .SYNOPSIS...STRONG UPPER LEVEL HIGH PRESSURE WILL CONTINUE HOT DAYS INLAND THROUGH MONDAY. COOLER THROUGH THE REMAINDER OF THIS WEEK AS THE HIGH WEAKENS. LIMITED MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE MOUNTAINS THIS AFTERNOON AND MONDAY AFTERNOON. THE MARINE LAYER AND ONSHORE FLOW WILL CAUSE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS...EXTENDING LOCALLY INLAND LATE NIGHTS AND LINGERING NEAR SOME BEACHES IN THE AFTERNOONS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. .SHORT TERM...FORECAST ON TRACK. LOW CLOUDS AND FOG WERE INTO MOST COASTAL AREAS AND WRN INLAND SAN VALLEYS THIS AM. STRATUS REMAINS EXTENSIVE OFFSHORE. OTHERWISE...CLEAR. THE 12Z NKX SOUNDING HAD A STRONG INVERSION BASED BELOW 1000 FT. HIGHER PW AND A BIT MORE UNSTABLE TODAY. ONSHORE GRADIENTS WITH ABOUT 4 MB SAN-IPL. STRONG HIGH PRESSURE ALOFT SLOWLY WEAKENS THROUGH THE SHORT TERM. HEIGHTS SLOWLY DECREASE BUT THICKNESS AND 850 MB TEMPS REMAIN ABOUT THE SAME MON AND THEN GRADUALLY DECREASE AS THE HIGH IS ERODED BY A TROUGH TO THE N. SMALLER SCALE MODELS INDICATE A WEAK EDDY TONIGHT BECOMING STRONGER MON NIGHT. ONSHORE GRADIENTS TO DESERT THERMAL LOW GRADUALLY INCREASES THROUGH TUE AND THEN DECREASES A LITTLE WED. EXPECT ONLY MINOR CHANGES IN THE MARINE LAYER INTO MON WITH JUST SLIGHT COOLING W OF THE MOUNTAINS. GRADUAL DEEPENING OF THE MARINE LAYER TUE AND WED. THE COOLING TREND WILL BECOME MORE WIDESPREAD AND EVENTUALLY SPREAD TO THE DESERTS BY WED. LIMITED MONSOONAL MOISTURE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE HIGHER MOUNTAINS IN THE AFTERNOONS AND EVENINGS TODAY AND MONDAY. .LONG TERM...ONLY SMALL CHANGES THU AND FRI WITH DRY FLOW ALOFT. THE UPPER HIGH BEGINS TO REBUILD OVER THE SW DURING THE WEEKEND AND EARLY NEXT WEEK FOR RENEWED WARMING. .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && ATKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 115 PM PDT SUN JUL 25 2004 CAZ055-056-058-261300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- 115 PM PDT SUN JUL 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT MOISTURE IN SOUTHEAST FLOW ALOFT WILL CAUSE ISOLATED THUNDERSTORMS OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE MOUNTAINS AGAIN MONDAY AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ATKIN
The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411331.